Iowa, 2004

Flooding in Iowa, June 3, 2004

June 3, 2004 · NWS DVN · 2 events in 2 counties and zones

See write up under 06/01/04.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

See write up under 06/01/04.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 3, 2:33 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 3, 2:33 AM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 AM CDT THU JUN 03 2004

.SYNOPSIS...
PERSISTENT UPPER TROUGH HAS FINALLY PUSHED SOUTH OF REGION...WITH
UPPER RIDGING NOW BUILDING FROM THE PLAINS INTO THE
MIDWEST AHEAD OF SHORTWAVE TROUGH MOVING THROUGH ALBERTA AND
SASKATCHEWAN CAN. AT THE SURFACE...WEAK LOW PRESSURE
NOTED NEAR QUAD CITIES AT 07Z. LIGHT WINDS AND PLENTIFUL BL MOISTURE
RESULTING IN AREAS OF FOG...MOST PREVALENT ALONG AND SOUTH
OF I 80 WHERE FEWER CLOUDS EXIST.

&&

.SHORT TERM...(TODAY AND TONIGHT)
MAIN CONCERN IS WITH FOG TRENDS EARLY THIS MORNING FOLLOWED BY LOW
PCPN CHC THIS AFTN. MONITORING FOG TRENDS. FEW SPOTS DOWN AOB 1 MILE
IN THE SOUTH...BUT MOST STILL RUNNING 2-5 MILES. WITH AC DECK
SHIFTING SOUTH THIS MAY HELP PREVENT WIDESPREAD DENSE FOG FROM
FORMING. WILL MENTION AREAS OF DENSE FOG IN THE CENTRAL/SOUTHERN
ZONES EARLY THIS MORNING AND CONTINUE TO MONITOR FOR POSSIBLE
ADVISORY. NEXT CONCERN IS LOW PCPN THREAT THIS AFTN. SATELLITE
SHOWED LOTS OF CU DEVELOPMENT IN MN/WI YESTERDAY LATE MORNING WITH
CONVECTIVE TEMPS BEING REACHED. WILL LEAVE IN SLIGHT CHC POP AS
CAN/T RULE OUT AN ISOLATED SHOWER THIS AFTERNOON DUE TO SATURATED
GROUND -- POOLING OF HIGHER DEWPTS -- MID JUNE SUN AND CONVECTIVE
TEMPS BEING REACHED. TRAJECTORIES ON SFC TEMPS FROM NORTHEAST
IA/SOUTHEAST WI WHERE MAXES YESTERDAY WERE GENERALLY IN THE RANGE OF
70-75 DEGS.

TONIGHT...CONCERN IS WITH FOG AND ONCE AGAIN LOW PCPN CHCS.
SHORTWAVE TROUGH OVER ALBERTA AND SASKATCHEWAN CAN THIS MORNING
PROGGED TO DIVE E/SE ACROSS THE REGION OVERNIGHT INTO FRI MORNING.
WITH VORT MAX CAN/T RULE OUT LIGHT SHOWERS OR SPRINKLES FROM AC DECK
MAINLY ALONG AND WEST OF THE MISSISSIPPI...WITH LIGHT EAST FLOW
FUNNELING IN DRIER AIR IN THE EASTERN CWA FROM SURFACE HIGH IN GREAT
LAKES...KEEPING PCPN AT BAY THERE. HAVE INTRODUCED SLIGHT CHC POPS
MAINLY ALONG AND WEST OF THE MISSISSIPPI. ANTICIPATE AC DECK WHICH
WOULD LIMIT RADIATIONAL COOLING AND SUBSEQUENT DENSE FOG
POTENTIAL...SO WILL CONTINUE WITH PATCHY FOG WORDING. MIN TEMP FCST
VERY CHALLENGING. HAVE BUMPED UP MINS A FEW DEGS IN THE WESTERN HALF
WITH POOLING OF LLVL MOISTURE. DRIER AIR ON LIGHT EAST WINDS SHOULD
RESULT IN MIN TEMP GRADIENT FROM NORTHEAST (COOLEST) TO SOUTHWEST
(WARMEST).

05

&&

.LONG TERM...(FRIDAY THROUGH THURSDAY)
A DIFFICULT PERIOD IN REGARDS TO FORECASTING AS NONLINEAR PROCESSES
WILL BECOME MORE DOMINANT WITH TIME. FOR FRIDAY...LINGERING SHRA
POSSIBLE EARLY ON AS SHORTWAVE EXITS THE AREA.

UKMET HAS NOW BEEN CONSISTENT FOR AT LEAST 3 RUNS NOW WITH THE ECMWF
NOW STRONGLY SUPPORTING IT. SIMILAR PATTERN OCCURRED LAST MONTH AND
THE GFS CONSISTENTLY HAD PROBLEMS WITH FRONTAL PLACEMENT. NEXT FRONT
TO ARRIVE LATE IN THE DAY SATURDAY/SATURDAY NIGHT BRINGING ANOTHER
ROUND OF RAIN TO THE AREA. FRONT TO THEN STALL OUT ALONG THE IA/MO
BORDER OR A LITTLE SOUTH OF THAT SUNDAY NIGHT AND HOLD THERE FOR
MUCH OF THE DAY MONDAY. FRONT TO THEN MOVE BACK NORTH MONDAY NIGHT
WITH ANOTHER ROUND OF PRECIP. PRECIP MAY LINGER INTO THE MORNING ON
TUESDAY BUT THE AFTERNOON TO BE DRY WITH WARM TEMPERATURES. LATE
TUESDAY NIGHT OR WEDNESDAY THE FRONT TO AGAIN MOVE BACK THROUGH THE
AREA. FRONT TO LIKELY STALL OUT AGAIN WEDNESDAY NIGHT/THURSDAY ALONG
OR JUST SOUTH OF THE IA/MO BORDER. GFS IS ATTEMPTING TO SUGGEST THIS
BUT AS MENTIONED BEFORE...IS HAVING TROUBLE WITH FRONTAL POSITIONS
AND HAD THE SAME PROBLEM LAST MONTH.

IF THE UKMET/ECMWF ARE CORRECT...THERE IS A POTENTIAL FOR SEVERAL
ROUNDS OF PRECIP THAT COULD BE MODERATE TO HEAVY. GIVEN THE CURRENT
HYDROLOGIC SITUATION...RIVERS WOULD NOT BE ABLE TO HANDLE THIS AND
WOULD START RISING AGAIN. THEREFORE WILL ISSUE AN ESF TO RAISE
AWARENESS.     ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Jun 3, 4:00 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU JUN 3 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG...REDUCING VISIBILITIES TO LESS THAN ONE QUARTER
MILE...WILL BE FOUND EARLY THIS MORNING ALONG THE MISSISSIPPI
RIVER FROM DUBUQUE...TO KEOKUK...AND IN OTHER RIVER VALLEYS AND LOW
LYING AREAS MAINLY ALONG AND SOUTH OF INTERSTATE 80.
THE FOG IS EXPECTED TO BURN OFF QUICKLY WITHIN AN HOUR OR TWO AFTER
SUNRISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY

A PROLONGED PERIOD OF ACTIVE WEATHER IS EXPECTED TO RETURN STARTING
LATE THIS WEEKEND THROUGH NEXT THURSDAY. THERE IS THE POSSIBILITY
OF SIGNIFICANT RAINFALL DURING THIS TIME PERIOD WHICH WOULD WORSEN
THE ALREADY HIGH WATER LEVELS ON AREA RIVERS.

A COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA LATE SATURDAY
AFTERNOON INTO SUNDAY...BRINGING A CHANCE OF THUNDERSTORMS. THIS
FRONT IS THEN EXPECTED TO STALL ACROSS NORTHERN MISSOURI INTO CENTRAL
ILLINOIS LATE SUNDAY NIGHT.

THE FRONT WILL THEN MOVE BACK NORTH LATE MONDAY AND MONDAY NIGHT...
BRINGING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA.

LATE TUESDAY NIGHT INTO WEDNESDAY...THE SAME FRONT IS FORECAST TO
MOVE BACK SOUTH THROUGH THE AREA WITH ANOTHER ROUND OF THUNDERSTORMS.
WEDNESDAY NIGHT OR THURSDAY...THE FRONT IS EXPECTED TO AGAIN STALL
ACROSS NORTHERN MISSOURI INTO CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH SATURDAY MORNING.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Benton

When
June 3, 7:50 AM CST to 3:30 PM CST
Where
Benton forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Flood, Linn

When
June 3, 7:50 AM CST to 3:30 PM CST
Where
Linn forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416334, 5416335.